Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 352, NWS Dodge City, KS

August 31, 2019Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 31, 2019, 3:28 AM CDT for Gray County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2019, 3:28 AM CDT (08:28 UTC)
Expired
Aug 31, 2019, 4:10 AM CDT
In force
42 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Gray County, KS

The radar

The Dodge City radar (KDDC), 40 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.5 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2019-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2019-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1467 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1619 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.2
Supercell composite
14.7

Open this sounding in Storm Lab

The text

As transmitted.

928 
WUUS53 KDDC 310828
SVRDDC
KSC069-310930-
/O.NEW.KDDC.SV.W.0352.190831T0828Z-190831T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
328 AM CDT Sat Aug 31 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Central Gray County in southwestern Kansas...

* Until 430 AM CDT.

* At 328 AM CDT, a severe thunderstorm was located 9 miles northwest
  of Montezuma, moving east at 15 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Cimarron, Montezuma, Ingalls, Ensign and The Haggard Elev. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3762 10058 3778 10060 3788 10030 3773 10022
      3757 10022
TIME...MOT...LOC 0828Z 255DEG 11KT 3770 10055 

HAIL...1.25IN
WIND...<50MPH
 
$$

FINCH
3 follow-up statements
444 
WWUS53 KDDC 310847
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
347 AM CDT Sat Aug 31 2019

KSC069-310930-
/O.CON.KDDC.SV.W.0352.000000T0000Z-190831T0930Z/
Gray KS-
347 AM CDT Sat Aug 31 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR CENTRAL GRAY COUNTY...

At 347 AM CDT, a severe thunderstorm was located near Ingalls, moving
east at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Cimarron, Ingalls, Ensign and The Haggard Elev. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3762 10054 3778 10060 3788 10030 3773 10022
      3757 10022
TIME...MOT...LOC 0847Z 260DEG 15KT 3775 10048 

HAIL...1.00IN
WIND...<50MPH
 
$$

FINCH
772 
WWUS53 KDDC 310901
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
401 AM CDT Sat Aug 31 2019

KSC069-310930-
/O.CON.KDDC.SV.W.0352.000000T0000Z-190831T0930Z/
Gray KS-
401 AM CDT Sat Aug 31 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR EAST CENTRAL GRAY COUNTY...

At 401 AM CDT, a severe thunderstorm was located near Ingalls, moving
east at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Cimarron and Ensign. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3768 10048 3778 10055 3788 10030 3773 10022
      3762 10022
TIME...MOT...LOC 0901Z 262DEG 7KT 3777 10047 

HAIL...1.00IN
WIND...<50MPH
 
$$

FINCH
473 
WWUS53 KDDC 310910
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
410 AM CDT Sat Aug 31 2019

KSC069-310920-
/O.CAN.KDDC.SV.W.0352.000000T0000Z-190831T0930Z/
Gray KS-
410 AM CDT Sat Aug 31 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GRAY COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3768 10048 3778 10055 3788 10030 3773 10022
      3762 10022
TIME...MOT...LOC 0909Z 255DEG 11KT 3778 10043 

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 12:11 AM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 31, 12:11 AM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1211 AM CDT Sat Aug 31 2019

...Updated aviation discussion...

.SHORT TERM...(This afternoon through Saturday)
Issued at 1148 AM CDT Fri Aug 30 2019

Some lingering low level cloud cover lifting across the CWA with
scattered cumulus clouds expected to continue through the
afternoon ahead of another shortwave that will propagate across
the surface boundary draped across much of the region. Expect
cooler afternoon high temperatures due to being in the cooler air
and lingering cloud cover only reaching the upper 70s to mid 80s
being a far cry from the 90s and 100 degree temperatures from
yesterday. Thunderstorm development looks to be minimal through
the evening developing late tonight and lasting through the
overnight. Coverage looks to be widely scattered with any severe
weather being constrained to the far southwest portions of the
state with the majority being into the panhandles of Oklahoma and
Texas. QPF amounts look to be minimal for much of the CWA less
than an inch being more the further east one goes.

These scattered rain showers and thunderstorms look to push out of
the CWA by the morning timeframe on Saturday to start the weekend
with morning lows mainly in the 60s. Improving sky conditions
with low level stratus in the morning extending into the afternoon
allowing temperatures to be mainly in the 80s under weaker
southeast wind flow. Expect a warming and drying trend heading
into the long term with 90s coming back into the forecast being
above average with no real chances for any precipitation heading
into the new work week and into next weekend. Enjoy what rain one
receives over night because it might be some time before any more
comes to fruition.

.LONG TERM...(Saturday night through Friday)
Issued at 1247 PM CDT Fri Aug 30 2019

Quiet weather returns to end the weekend and throughout the long
term forecast with no significant precipitation chances are
expected through the next weekend. Upper level ridging builds in
across the Rocky Mountains extending into the western high plains.
A weak shortwave propagates off the Colorado Rockies Tuesday
night but no effects look to affect the CWA with any precipitation
staying in eastern Colorado dissipating after sunset. Otherwise,
expect the aforementioned upper level ridge to be set in place
throughout the entirety of the week with morning low temperatures
mainly in the upper 50s to the 60s with afternoon highs into the
upper 80s and into the 90s for much of the week. The coolest day
will be Wednesday in wake of the shortwave mentioned above
dropping a weak cold front through the area being mostly dry and
cloud free due to the northwest flow aloft.

For some areas, the dry weather pattern will be a welcome relief
with as saturated the ground is with all of the recent rainfall the
past couple of weeks, but for others, rain is still needed for deeper
southwest Kansas south and west of Dodge City and Garden City. The
longer term climate forecasts still sees much of September to be around
average in terms of rainfall and temperatures with no significant
anomalies expected into the fall months.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1211 AM CDT Sat Aug 31 2019

Isolated showers and thunderstorms over southwest Kansas at midnight
will increase in coverage through the early morning hours as a weak
upper disturbance moves out of Wyoming and northern Colorado over the
the central Plains. Will carry VCTS for a period of several hours at
most terminals for this. Thunderstorms should be moving out of the
region by 14-15z. MVFR to IFR stratus is also expected to develop
through the early morning hours and then lift and scatter out by the
late morning to early afternoon hours on Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  82  66  93 /  40  40  20   0
GCK  62  84  64  94 /  50  20  10   0
EHA  62  89  63  94 /  30  20  20   0
LBL  65  86  65  94 /  40  20  20   0
HYS  63  78  64  87 /  50  50  10   0
P28  66  83  67  92 /  30  50  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Gerard
Hazardous weather outlook, Aug 30, 5:00 AM CDT, 22 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
500 AM CDT Fri Aug 30 2019

KSZ030-031-043>046-061>066-074>081-084>090-311000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
500 AM CDT Fri Aug 30 2019 /400 AM MDT Fri Aug 30 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 30, 11:57 PM CDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1157 PM CDT Fri Aug 30 2019

KSZ076-085-086-310545-
Seward KS-Stevens KS-Haskell KS-
1157 PM CDT Fri Aug 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEWARD...
NORTHEASTERN STEVENS AND SOUTH CENTRAL HASKELL COUNTIES UNTIL 1245 AM
CDT...

At 1156 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cave, moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Moscow and Cave.

LAT...LON 3735 10125 3743 10090 3727 10074 3719 10117
TIME...MOT...LOC 0456Z 247DEG 13KT 3730 10113

GERARD
Special weather statement, Aug 31, 3:24 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
324 AM CDT Sat Aug 31 2019

KSZ077-310915-
Gray KS-
324 AM CDT Sat Aug 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAY COUNTY UNTIL 415 AM
CDT...

At 324 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Montezuma, moving east at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Cimarron, Montezuma, Ensign and The Haggard Elev.

LAT...LON 3761 10061 3777 10063 3787 10029 3758 10022
TIME...MOT...LOC 0824Z 258DEG 16KT 3770 10055

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 11:57 PM CDTSpecial Weather StatementDDCSeward48 min
Aug 31, 3:24 AM CDTSpecial Weather StatementDDCGray51 min
Aug 31, 7:11 AM CDTSpecial Weather StatementDDCFord49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.